Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 521, NWS Norman, OK

July 7, 2023Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2023, 4:00 AM CDT for Ellis County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 4:00 AM CDT (09:00 UTC)
Expired
Jul 7, 2023, 4:45 AM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 164 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS54 KOUN 070900
SVROUN
OKC045-070945-
/O.NEW.KOUN.SV.W.0521.230707T0900Z-230707T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
400 AM CDT Fri Jul 7 2023

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ellis County in northwestern Oklahoma...

* Until 445 AM CDT.

* At 400 AM CDT, a severe thunderstorm was located 7 miles southeast
  of Follett, moving southeast at 45 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Shattuck, Arnett, and Gage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3647 10000 3624 9960 3606 9960 3599 9991
      3612 10000
TIME...MOT...LOC 0900Z 312DEG 41KT 3638 10002 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:06 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 7, 2:06 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
206 AM CDT Fri Jul 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Fri Jul 7 2023

Thunderstorms are expected to move off the High Plains, making
their way into northwestern Oklahoma by early this morning. With
modest elevated instability and deep-layer shear, severe weather
is possible as these storms move southeastward. By the time storms
move into northwestern Oklahoma, they will most likely have grown
upshear into an MCS. Main hazards will be damaging wind gusts and
large hail. Heavy rainfall is also expected to accompany these
storms, with some minor flooding possible. All of northern
Oklahoma and parts of central and western Oklahoma will be
susceptible to flooding, especially with the earlier rainfall
from Thursday morning. These storms should move out of the area by
late morning. We will have to watch closely for remnant
boundaries that these storms may produce, as they could be the
focal point for additional development later in the afternoon and
evening.

As the Subtropical High remains over southwest portions of the
U.S., easterly surface flow will remain to the west. This will aid
in an upslope flow regime, which thunderstorms are forecast to
form later in the afternoon across the High Plains. These storms
could make their way into western Oklahoma later this afternoon
and evening, depending on if the environment is worked over or if
any outflow boundaries impede on moisture return across the area.
Temperatures will be interesting today, and will depend on cloud
cover, outflow boundaries, and duration of rainfall.

Bunker

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 202 AM CDT Fri Jul 7 2023

Aforementioned thunderstorms moving off the High Plains could be
lingering in the western zones later into the overnight hours.
Warm air advection storms across southern Kansas Friday evening
are expected to move into northern Oklahoma overnight. Again,
environmental parameters will be in place for large hail and
damaging winds with storms that move into the forecast area late
Friday into early Saturday morning.

We will continue with west-northwest flow aloft through the long
term as the Subtropical High struggles to break down. Additional
storms are possible later this weekend into early next week as we
continue this upslope flow surface regime. Fortunately,
temperatures will remain at or just below average through early
next week with numerous rounds of storms, cloud cover, and
potential outflow boundaries. By midweek, a warming trend will
begin to above normal temperatures. Now here's a downside,
dewpoints will creep up into the low 70s by mid week which will
bring heat indices back up to widespread triple digits by Tuesday
and Wednesday. 110+ heat indices are possible in western north
Texas on these days as well.

Bunker

&&

.AVIATION...
(06Z TAFS)
Issued at 1026 PM CDT Thu Jul 6 2023

VFR conditions to start at all the sites, but expect to see
complex of storms move into northwest by 3 am and then translate
southeast across the area Friday morning. A period of MVFR and
possibly IFR conditions will accompany this complex. Expect to see
a lull during the afternoon hours before additional convective
development to occur to the west and north of the area and impact
most sites by the end of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  70  85  67 /  40  60  50  60
Hobart OK         96  69  90  67 /  20  40  20  40
Wichita Falls TX 100  75  97  72 /   0  30  10  30
Gage OK           93  65  81  63 /  40  60  10  60
Ponca City OK     84  67  79  63 /  90  80  50  40
Durant OK         94  75  92  72 /   0  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, Jul 7, 2:16 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
216 AM CDT Fri Jul 7 2023

OKZ004>048-050>052-TXZ083>090-080730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
216 AM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A complex of thunderstorms is expected to move into northern
Oklahoma late early this morning, which will move southeast across
portions of northern and central Oklahoma towards daybreak. The
primary hazards will be damaging wind gusts, hail, and locally
heavy rainfall that may lead to flash flooding.

Additional thunderstorms are possible this afternoon and evening
across western and northern Oklahoma. Large hail, damaging winds,
and flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will likely be ongoing across the eastern half of
Oklahoma Saturday morning before decreasing in coverage late
morning into the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting through the middle part of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 7, 2:52 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
252 AM CDT Fri Jul 7 2023

OKZ004-070815-
Harper OK-
252 AM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Harper
County through 315 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Rosston, and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 9946 3673 9945 3676 10000 3683 10001
      3694 10000 3699 9949
TIME...MOT...LOC 0752Z 263DEG 48KT 3685 9993

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Jul 7, 3:55 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
355 AM CDT Fri Jul 7 2023

OKZ004-005-010-070930-
Woodward OK-Harper OK-Woods OK-
355 AM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern Woods,
eastern Harper and north central Woodward Counties through 430 AM
CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Selman, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 9948 3698 9950 3699 9923 3685 9913
      3664 9918
TIME...MOT...LOC 0855Z 266DEG 21KT 3687 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:52 AM CDTSpecial Weather StatementOUNHarper23 min
Jul 7, 3:05 AM CDTSevere Thunderstorm WarningOUNHarper26 min
Jul 7, 3:42 AM CDTAreal Flood AdvisoryOUNHarper3 hr
Jul 7, 3:55 AM CDTSpecial Weather StatementOUNHarper35 min
Jul 7, 4:12 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Woodward33 min
Jul 7, 4:28 AM CDTTornado WarningOUNWoodward22 min
Jul 7, 4:32 AM CDTAreal Flood AdvisoryOUNEllis, Harper, Woods3 hr
Jul 7, 4:36 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Dewey, Ellis, Harper, Major, Roger Mills and 2 more39 min
Jul 7, 4:46 AM CDTFlash Flood WarningOUNEllis, Harper3 hr
Jul 7, 5:06 AM CDTAreal Flood AdvisoryOUNDewey, Ellis, Harper, Woodward3 hr
Jul 7, 5:09 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more66 min
Jul 7, 5:14 AM CDTSpecial Weather StatementOUNEllis, Woodward31 min
Jul 7, 5:39 AM CDTAreal Flood AdvisoryOUNCuster, Dewey, Ellis, Major, Roger Mills, Woodward5 hr
Jul 7, 5:58 AM CDTFlash Flood WarningOUNCuster, Dewey, Ellis, Roger Mills3 hr
Jul 7, 6:13 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Grady, Kingfisher and 1 more47 min
Jul 7, 6:15 AM CDTSpecial Weather StatementOUNBeckham, Greer, Kiowa, Washita30 min
Jul 7, 6:24 AM CDTAreal Flood AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Custer, Dewey and 2 more4 hr
Jul 7, 6:37 AM CDTSpecial Weather StatementOUNBeckham23 min
Jul 7, 6:47 AM CDTSpecial Weather StatementOUNGreer, Jackson, Kiowa, Washita28 min
Jul 7, 6:56 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher49 min
Jul 7, 6:58 AM CDTSpecial Weather StatementOUNCaddo47 min
Jul 7, 7:15 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more45 min
Jul 7, 7:17 AM CDTSpecial Weather StatementOUNKiowa28 min
Jul 7, 7:18 AM CDTAreal Flood WarningOUNEllis, Harper57 min
Jul 7, 7:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Tillman39 min
Jul 7, 7:40 AM CDTSpecial Weather StatementOUNCaddo, Grady35 min
Jul 7, 7:51 AM CDTAreal Flood AdvisoryOUNBlaine, Kingfisher3 hr
Jul 7, 7:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, McClain, Oklahoma and 1 more48 min
Jul 7, 8:08 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens, Tillman37 min
Jul 7, 8:23 AM CDTAreal Flood AdvisoryOUNKingfisher, Lincoln, Logan112 min
Jul 7, 8:35 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Lincoln, McClain, Oklahoma, Pontotoc and 2 more40 min
Jul 7, 8:37 AM CDTAreal Flood WarningOUNCuster, Dewey, Ellis, Roger Mills83 min
Jul 7, 8:38 AM CDTRiver Flood AdvisoryOUNBlaine, Canadian5 hr
Jul 7, 8:40 AM CDTRiver Flood AdvisoryOUNWoodward31 hr
Jul 7, 8:41 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Jefferson, Stephens49 min
Jul 7, 8:47 AM CDTRiver Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer47 hr
Jul 7, 8:50 AM CDTAreal Flood AdvisoryOUNComanche3 hr
Jul 7, 9:14 AM CDTSevere Thunderstorm WarningOUNCoal, Garvin, Hughes, Johnston, McClain, Murray and 3 more20 min
Jul 7, 9:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens42 min
Jul 7, 9:51 AM CDTSevere Thunderstorm WarningOUNCarter, Murray39 min
Jul 7, 10:17 AM CDTSpecial Weather StatementOUNJohnston, Marshall28 min
Jul 7, 12:02 PM CDTSpecial Weather StatementOUNAlfalfa28 min
Jul 7, 12:18 PM CDTSpecial Weather StatementOUNAlfalfa27 min
Jul 7, 12:31 PM CDTSpecial Weather StatementOUNAlfalfa29 min
Jul 7, 12:48 PM CDTSpecial Weather StatementOUNGarfield27 min
Jul 7, 12:52 PM CDTSpecial Weather StatementOUNAlfalfa23 min
Jul 7, 1:12 PM CDTSpecial Weather StatementOUNGarfield, Grant33 min
Jul 7, 1:57 PM CDTSpecial Weather StatementOUNGrant33 min
Jul 7, 2:29 PM CDTSpecial Weather StatementOUNGrant31 min
Jul 7, 3:02 PM CDTSpecial Weather StatementOUNKay28 min
Jul 7, 6:45 PM CDTSpecial Weather StatementOUNHarper30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.